MAUDE Adverse Event Report: COOK INC COOK SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G23552
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a flexible ureteroscopy, two, cook® single-use holmium laser fibers separated 1m from the distal end while in the flexible ureteroscpe.A third laser fiber and flexible ureteroscope were used to complete the procedure.Reference patient identifier (b)(6) for the other separated fiber.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
There is no new patient or event information to report.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Event description: as reported, during a flexible ureteroscopy, two cook® single-use holmium laser fibers were broken while in the flexible ureteroscope.A third laser fiber and flexible ureteroscope were used to complete the procedure.Reference patient identifier 315284 for the other broken fiber.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.Investigation ¿ evaluation: a visual inspection of the returned device was conducted.A document based investigation was also performed including a review of complaint history, device history record (dhr), drawing, manufacturing instructions, the instructions for use (ifu), and quality control data.One cook® single-use holmium laser fiber was returned for investigation.Inspection of the returned device noted: the fiber was broken into three segments.The handle segment measured 136cm, charring was present on the end.The middle segment measured 77.9cm, charring was present on both ends.The distal segment measured 83.1cm.The length of clear fiber measured 6mm, the broken end looks melted.The total length of the laser fiber measured as 297cm which is within the specification.Close examination of the breakage point confirmed black charring and a melted appearance on the fiber which indicates laser energy was transmitted through the fiber while the breakage occurred.A review of the device history record found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.A review of relevant manufacturing documents was conducted.The device is inspected visually and functionally for cracks and fractures by manufacturing and quality control and no notable gaps in production or processing controls were noted.It was concluded that adequate inspection activities have been established prior shipping the laser fiber.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions several different factors affect the life of any fiber, including: improper handling.Continuous lasing with the fiber tip in contact with tissue never subject fiber optics to sharp bends in handling, use, or storage.Extended lasing at high power, lasing with a contaminated or damage proximal poor lasing beam alignment or focus discard any fiberoptic assembly that is cracked or broken or does not meet minimum transmission standards.Evaluation of the complaint device indicated the laser fiber was used and broke into three pieces.Close examination of the breakage point confirms black charring and melting appearance on the fiber, which indicate laser energy was transmitted through the fiber after breakage occurred.Based on available evidence, cook has concluded that the most probable cause of fiber breakage can be related to improper handling of laser fiber.Any of the precautions listed in the ifu such as "improper handling", "never subject fiber optics to sharp bends in handling, use, or storage" may have contributed to laser fiber breakage.The risk analysis for this failure mode was reviewed, and it was determined that no actions are required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10953250
Report Number1820334-2020-02250
Device Sequence Number14205044
Product Code GEX
UDI-Device Identifier00827002235526
UDI-Public(01)00827002235526(17)220808(10)9935653
Combination Product (Y/N)N
Initial Reporter CountryTN
PMA/510(K) Number
K163197
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/08/2022
Device Model NumberG23552
Device Catalogue NumberHLF-S365-H30
Device Lot Number9935653
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2021
Initial Date Received by Manufacturer 11/24/2020
Supplement Date Received by Manufacturer02/08/2021
Initial Report FDA Received Date12/05/2020
Supplement Report FDA Received Date02/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1